Journal of Symbolic Logic

Approximate Euler characteristic, dimension, and weak pigeonhole principles

Jan Krajíček

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We define the notion of approximate Euler characteristic of definable sets of a first order structure. We show that a structure admits a non-trivial approximate Euler characteristic if it satisfies weak pigeonhole principle WPHP2nn: two disjoint copies of a non-empty definable set A cannot be definably embedded into A, and principle CC of comparing cardinalities: for any two definable sets A, B either A definably embeds in B or vice versa. Also, a structure admitting a non-trivial approximate Euler characteristic must satisfy WPHP2nn.

Further we show that a structure admits a non-trivial dimension function on definable sets if and only if it satisfies weak pigeonhole principle WPHPn2n: for no definable set A with more than one element can A2 definably embed into A.

Article information

Source
J. Symbolic Logic, Volume 69, Issue 1 (2004), 201-214.

Dates
First available in Project Euclid: 2 April 2004

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1080938837

Digital Object Identifier
doi:10.2178/jsl/1080938837

Mathematical Reviews number (MathSciNet)
MR2039357

Zentralblatt MATH identifier
1068.03024

Citation

Krajíček, Jan. Approximate Euler characteristic, dimension, and weak pigeonhole principles. J. Symbolic Logic 69 (2004), no. 1, 201--214. doi:10.2178/jsl/1080938837. https://projecteuclid.org/euclid.jsl/1080938837


Export citation

References

  • M. Ajtai On the existence of modulo p cardinality functions, Feasible mathematics II (P. Clote and J. Remmel, editors), Birkhäuser,1994, pp. 1--14.
  • J. Ax The elementary theory of finite fields, Annals of Mathematics, vol. 88 (1968), no. 2, pp. 239--271.
  • Z. Chatzidakis, L. van den Dries, and A. Macintyre Definable sets over finite fields, Journal für die reine und angewandte Mathematik, vol. 427 (1992), pp. 107--135.
  • J. Krajíček Bounded arithmetic, propositional logic, and complexity theory, Encyclopedia of Mathematics and Its Applications, vol. 60, Cambridge University Press,1995.
  • J. Krajíček, P. Pudlák, and A. Woods Exponential lower bound to the size of bounded depth Frege proofs of the pigeonhole principle, Random Structures and Algorithms, vol. 7 (1995), no. 1, pp. 15--39.
  • J. Krajíček and T. Scanlon Combinatorics with definable sets: Euler characteristics and Grothendieck rings, Bulletin of Symbolic Logic, vol. 6 (2001), no. 3, pp. 311--330.
  • J. B. Paris, A. J. Wilkie, and A. R. Woods Provability of the pigeonhole principle and the existence of infinitely many primes, Journal of Symbolic Logic, vol. 53 (1988), pp. 1235--1244.
  • T. Pitassi, P. Beame, and R. Impagliazzo Exponential lower bounds for the pigeonhole principle, Computational complexity, vol. 3 (1993), pp. 97--308.
  • S. Schanuel Negative sets have Euler characteristic and dimension, Category theory: Como '90 (A Carboni, M. Pedicchio, and G. Rosolini, editors), Lecture Notes in Mathematics, vol. 1488, Springer-Verlag,1991, pp. 379--385.
  • L. van den Dries Tame topology and o-minimal structures, London Mathematical Society Lecture Note Series, vol. 248, Cambridge University Press,1998.